Virginia, 2007

Dense Fog in Virginia, May 11, 2007

May 11, 2007 · NWS LWX · 14 events in 14 counties and zones

Areas of dense fog developed across the Shenandoah Valley and Potomac Highlands as well as portions of northern Virginia during the early morning hours of May 11th. Visibilities were reduced to one quarter mile or less at times.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Areas of dense fog developed across the Shenandoah Valley and Potomac Highlands as well as portions of northern Virginia during the early morning hours of May 11th. Visibilities were reduced to one quarter mile or less at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 10, 7:53 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, May 10, 7:53 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT THU MAY 10 2007

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN STATIONARY OVER THE MID ATLANTIC
THROUGH FRIDAY. A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION
EARLY SUNDAY...WITH HIGH PRESSURE BUILDING IN FOR THE FIRST PART
OF THE WORK WEEK. A SECOND COLD FRONT IS EXPECTED DURING THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LINGERING AREAS OF CONVECTION REMAIN ACRS NRN AND WRN PTNS OF THE
FCST AREA...E OF SFC TROF WHICH APPEARS TO BE ALG THE ALLEGHENY
FNT AT THE MOMENT. MODELS SHOW ENHANCED MOISTURE MVG OFF TO THE E
OVERNIGHT ALG WITH A PIECE OF S/W ENERGY. AND STABILIZATION WILL TAKE
PLACE AS SFC TEMPS COOL. A GRADUAL DECREASE IN POPS SEEMS IN
ORDER. WILL TAKE A FINAL LOOK AT RADAR BEFORE PRODUCT RELEASES AND
ADJUST NUMBERS ACCORDINGLY. ACRS SRN ZONES...WILL LIKELY REMOVE
MENTION COMPLETELY. RDH.

&&

.SHORT TERM /6 AM FRIDAY THROUGH 6 AM FRIDAY/...
AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FOCUS ALONG THE
SURFACE TROUGH SITUATED EAST OF THE BLUE RIDGE DURING THE AFTERNOON
TOMORROW. NOT MUCH IN THE WAY OF MID LEVEL FORCING EVIDENT
TOMORROW...BUT SURFACE INSTABILITY WILL ONCE AGAIN BE AN ISSUE. HAVE
PLACED THE HIGHEST POPS IN THE VICINITY OF THE SURFACE TROUGH.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
NORTHERN HEMISPHERIC PATTERN DURING THE PAST 5 DAYS HAS SHIFTED FROM
BLOCKED...TO ZONAL ACROSS SOUTHERN CANADA. SUBTROPICAL DEPRESSION
ANDREA...AND UPPER LOWS OVER THE EASTERN GREAT LAKES AND TEXAS
FORMED AS A RESULT.

12Z NAM/GFS/CANADIAN ALONG WITH 00Z UKMET/EUROPEAN ARE IN FAIRLY
GOOD AGREEMENT ON THE SYNOPTIC SCALE IN THE LONG TERM. COLD FRONTS
ARE FORECAST TO CROSS THE REGION SUNDAY AND DURING THE MID
WEEK...DRIVEN BY WAVES DROPPING THROUGH THE CANADIAN MARITIMES.

00Z MAY 10 500MB GFS ENSEMBLES SHOW ANDREA GETTING PICKED UP BY A
WEAK TROUGH IN THE SHORT TERM. WAVES DIVE ACROSS NEW ENGLAND SUNDAY
AND THE END OF NEXT WORK WEEK (WITH GOOD AGREEMENT).

00Z MAY 10 ENSEMBLE MOS INDICATE MEAN HIGHS IN THE MID TO UPPER
70S...WITH LOWER 70S ON SUNDAY AND THURSDAY. MEAN LOWS ARE IN THE
UPPER 50S SATURDAY MORNING...FALLING INTO THE MID 40S BY
MONDAY...BEFORE RISING TO 50 TO 55F THROUGH THE LONG RANGE. MEAN
POPS ARE IN THE SLIGHT CHANCE CATEGORY EARLY SUNDAY...AND AGAIN
TUESDAY THROUGH THURSDAY.

LEANED CLOSER TO 12Z NAM/GFS THAN OLDER 09Z SHORT RANGE
ENSEMBLES...WITH CONVECTION RE-FIRING SATURDAY AHEAD OF STEEP COLD
FRONT. EXPECT THIS FRONT TO CLEAR SKIES SUNDAY AND LEAD TO COOLER
AND DRIER CONDITIONS. A MODERATING TREND IS EXPECTED DURING THE
EARLY WORK WEEK...WITH AN INCREASE IN CLOUDS AND CHANCES OF
PRECIPITATION DURING THE MID WEEK WITH THE ARRIVAL OF THE NEXT COLD
FRONT.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
LGT SHRA PSBL AT THE BALTIMORE AIRPORTS NEXT FEW HOURS...OTRW NO
PRECIP. MVFR FOG EXPECTED TO FORM OVERNIGHT WITH A WET GRND IN
SPOTS...60S DEWPTS AND DECREASING WINDS.

A WIND SHIFT IS EXPECTED BEHIND THE WEAK SURFACE TROUGH EXPECTED
TO MOVE EAST OVER THE REGION TOMORROW. CIGS ARE CURRENTLY VFR OVER
THE ENTIRE AREA. SCT TSRA WILL LURK AROUND THE TAF SITES THIS
AFTERNOON AND EVENING.

THE MODELS ARE FORECASTING FOG TO DEVELOP OVERNIGHT BUT NO STRATUS
LAYER. HAVE KEPT LOW CIGS OUT OF THE FORECAST FOR NOW.
HOWEVER...HAVE REDUCES VSBYS TO MVFR/VFR IN AREAS EXPECTED TO
RECEIVE RAINFALL. HAVE NOT DECREASED THE VSBYS AS MUCH AS THE MODELS
ARE FORECASTING...EXPECT WINDS TO REMAIN UP OVERNIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY...MOST CONCENTRATED
SOUTH OF METRO HUBS CLOSER TO WARM SECTOR.

NORTHERLY WIND GUSTS IN A 20 TO 30 KT WINDOW MAY OCCUR SUNDAY WITH
THE PASSAGE OF A SECOND COLD FRONT.

&&

.MARINE...
WINDS HAVE BEEN A LTL STRONGER THAN EXPECTED OVR THE WATERS. WILL
BUMP THEM UP A TAD. STILL BLO SCA CRITERIA HOWEVER.

SMALL CRAFT ADVISORY CONDITIONS MAY OCCUR SUNDAY WITH THE PASSAGE
OF A SECOND COLD FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LISTEMAA
NEAR TERM...HITCHENS
SHORT TERM...LISTEMAA
LONG TERM...ROGOWSKI/LISTEMAA
AVIATION...HITCHENS/LISTEMAA
MARINE...HITCHENS/LISTEMAA/SJR
Hazardous weather outlook, May 10, 9:45 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT THU MAY 10 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-111015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1045 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL NOT BE NECESSARY TONIGHT.

RDH

In the hours before

Local storm report, May 10, 7:20 PM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     FLINTSTONE              39.70N 78.57W
05/10/2007                   ALLEGANY           MD   COUNTY OFFICIAL

            TREES AND POWERLINES BLOWN DOWN IN FLINSTONE AND OLDTOWN

&&

HITCHENS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Clarke

When
May 11, 1:00 AM EST to 10:00 AM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Automated Observations from across the region reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Frederick

When
May 11, 1:00 AM EST to 10:00 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Automated Observations from Winchester Regional Airport reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Augusta

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Automated Observations from Shenandoah Valley Regional Airport reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Culpeper

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Automated Observations from Culpeper Regional Airport reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Fauquier

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Fauquier forecast zone
Reported by
AWOS

Automated Observations from across the region reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Highland

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Highland forecast zone
Reported by
AWOS

Automated Observations from across the region reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Loudoun

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Loudoun forecast zone
Reported by
AWOS

Automated Observations from Leesburg Executive Airport reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Madison

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Automated Observations from across the region reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Page

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Automated Observations from across the region reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Rappahannock

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Automated Observations from across the region reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Greene

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Automated Observations from across the region reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Shenandoah

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Automated Observations from across the region reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Rockingham

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Automated Observations from Shenandoah Valley Regional Airport reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

Dense Fog, Warren

When
May 11, 3:00 AM EST to 9:00 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Automated Observations from across the region reported dense fog, reducing visibilities to a quarter mile or less at times on the morning of May 11th.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27210, 27213, 27209, 27211, 27212, 27214, 27215, 27216, 27217, 27218, 27219, 27220, 27221, 27222.